Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 173, NWS Charleston, WV

October 20, 2016Barbour County, Harrison County, Lewis County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Oct 20, 2016, 7:05 PM EDT for Barbour County, Harrison County, Lewis County, West Virginia. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2016, 7:05 PM EDT (23:05 UTC)
Expired
Oct 20, 2016, 7:30 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Barbour County, WV, Harrison County, WV, Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 153 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 7:20 PM EDTHAIL 1Lost Creek, WV
Oct 20, 7:29 PM EDTHAIL 1.25Lost Creek, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS51 KRLX 202305
SVRRLX
WVC001-033-041-202330-
/O.NEW.KRLX.SV.W.0173.161020T2305Z-161020T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT THU OCT 20 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEWIS COUNTY IN NORTHERN WEST VIRGINIA...
  SOUTHERN HARRISON COUNTY IN NORTHERN WEST VIRGINIA...
  WEST CENTRAL BARBOUR COUNTY IN NORTHEASTERN WEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 705 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JACKSON
  MILL...OR NEAR WESTON...MOVING NORTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLARKSBURG...WESTON...BRIDGEPORT...STONEWOOD...NUTTER FORT...
  ANMOORE...JACKSON MILL...WEST MILFORD...LOST CREEK...JANE LEW AND
  DESPARD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 102 AND 119.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 77 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3913 8013 3911 8022 3911 8024 3910 8025
      3910 8030 3908 8030 3903 8050 3914 8058
      3933 8032
TIME...MOT...LOC 2305Z 235DEG 28KT 3912 8046 

HAIL...1.75IN
WIND...60MPH
 
$$

COOPER
2 follow-up statements
462 
WWUS51 KRLX 202315
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT THU OCT 20 2016

WVC001-033-041-202330-
/O.CON.KRLX.SV.W.0173.000000T0000Z-161020T2330Z/
LEWIS WV-HARRISON WV-BARBOUR WV-
715 PM EDT THU OCT 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN LEWIS...SOUTHERN HARRISON AND WEST CENTRAL BARBOUR
COUNTIES...

AT 715 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STONEWOOD...OR
8 MILES SOUTH OF CLARKSBURG...MOVING NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...BRIDGEPORT...STONEWOOD...NUTTER FORT...ANMOORE...JACKSON
MILL...WEST MILFORD...LOST CREEK...JANE LEW AND DESPARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3913 8013 3911 8022 3911 8024 3910 8025
      3910 8030 3908 8030 3906 8038 3910 8051
      3918 8053 3933 8032
TIME...MOT...LOC 2315Z 235DEG 28KT 3917 8038 

HAIL...1.75IN
WIND...60MPH
 
$$

COOPER
436 
WWUS51 KRLX 202319 CCA
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EDT THU OCT 20 2016

WVC001-033-041-202330-
/O.COR.KRLX.SV.W.0173.000000T0000Z-161020T2330Z/
LEWIS WV-HARRISON WV-BARBOUR WV-
719 PM EDT THU OCT 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN LEWIS...SOUTHERN HARRISON AND WEST CENTRAL BARBOUR
COUNTIES...

AT 719 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STONEWOOD...OR
7 MILES SOUTH OF CLARKSBURG...MOVING NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...BRIDGEPORT...STONEWOOD...NUTTER FORT...ANMOORE...JACKSON
MILL...WEST MILFORD...LOST CREEK...JANE LEW AND DESPARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3913 8013 3911 8022 3911 8024 3910 8025
      3910 8030 3908 8030 3906 8038 3910 8051
      3918 8053 3933 8032
TIME...MOT...LOC 2315Z 235DEG 28KT 3917 8038 

HAIL...1.75IN
WIND...60MPH
 
$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:51 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 20, 3:51 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
351 PM EDT Thu Oct 20 2016

.SYNOPSIS...
Cold front moves from west to east this evening into tonight with
showers and storms. Precipitation lingers Friday, possibly into
Saturday. Moisture starved cold front Sunday Night.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM Thursday...

Surface boundary beginning to move again after being stalled
across Central Ohio for most of the morning. This is due to a
surface low making its way into Central Kentucky early this
afternoon. West of this front, have dense cloud cover and fairly
widespread rain. East of the front, a cumulus deck has been
developing along with scattered showers and thunderstorms. Thus,
the main feature to track through the tonight is the boundary as
it slides east.

This afternoon, with most of the CWA ahead of the front, we will
see showers and thunderstorms moving through. Used a blend of near
term, hi-res guidance to formulate POPs...with an area of likely
POPs crossing CWA through this evening. Clouds have limited
instability some, but combined with decent shear we should still
have enough instability to drive some stronger cells capable of
gusty winds. Still not real excited about these reaching severe
limits, but cannot rule out and isolated bowing segment with
damaging winds threat.

Tonight, as the front continues east, we will se more widespread
precipitation and clouds quickly lowering. Have large area of 100
POPs just behind the front, lingering into the early morning
hours. In general, looking at a 1-2" rainfall event providing some
relief to the parched ground.

Expect a slow recovery on Friday, with low stratus and
light rain/drizzle/fog lingering through much of the morning. This
will limit diurnal heating, so have fairly flat temps -- and even
non-diurnal at higher elevations of the northern mountains as
850mb temps continue to fall through the day. Afternoon highs will
be significantly cooler than today, with most locations staying in
the 50s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 310 PM Thursday...

High pressure at the surface and aloft will build over the area
from the west Friday night and Saturday, as the upper trough and
associated surface low/cold front move out. Rain showers also
taper off from west to east Friday night in the low lands, and in
the mountains Saturday morning as drier air works in. Pressure
gradient between the surface low and high pressure will be tight
over our area through Saturday, so the strong cold air advection
and blustery northwest flow will bring temperatures down to well
below normal Friday night through Saturday. Gusty winds Friday
night and Saturday with temperatures in the 50s for highs Saturday
will make it seem much colder, and some wind gusts in the higher
elevations of the northern mountains may exceed 40 mph. Enough
cold air will get into the northern mountains to change rain
showers to snow showers later Friday night and Saturday morning,
but with little accumulation. Sunday will already begin a rebound
under high pressure and plenty of sunshine to boost temperatures
back into the 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 310 PM Thursday...

High pressure at the surface and aloft will be the dominating
feature through Wednesday, except for a weak and moisture starved
front dropping across the area late Sunday night and Monday
morning. Except for a sprinkle in the northern mountains with the
front, dry weather and near normal temperatures can be expected.
Thursday will see another system approaching from the west, but
with warm temperatures preceding it.

Thing

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

Messy TAF period ahead as a cold front moves through the forecast
area. Ahead of the cold front, have a VFR cumulus deck forming
with some showers and thunderstorms expected. Did include some
MVFR tempos in thunderstorms, using HRRR for timing. Could even
get brief IFR.

As the cold front passes tonight, more widespread rain is expected
as well as a low stratus deck moving in. This leads to IFR to LIFR
conditions once the front passes...lingering well into Friday
morning. Winds are generally southwesterly this afternoon outside
of any thunderstorms, and will shift to northwesterly behind the
front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR possible in thunderstorms into tonight.
Timing of frontal passage and drop into IFR rain/stratus may
very...as well as timing of recovery Friday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    L    M    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  L    L    L    L    H    H    H    H    H    H    M    M
PKB CONSISTENCY  L    L    M    M    H    H    H    H    H    H    M    M
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M

AFTER 18Z FRIDAY...
IFR may linger in low stratus in the mountains into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...MZ
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...MZ
Hazardous weather outlook, Oct 20, 10:32 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 AM EDT THU OCT 20 2016

OHZ066-067-075-076-084-085-WVZ009>011-211445-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND PORTIONS OF NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. DAMAGING WINDS GUSTS WOULD BE THE MAIN THREAT FROM
THESE STORMS WITH ISOLATED LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>020-024>040-
211445-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM
LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE
MAIN THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY
THREAT OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ046-047-211445-
POCAHONTAS-RANDOLPH-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR AN ISOLATED STRONG THUNDERSTORM LATE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE MAIN
THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY THREAT
OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING TEMPERATURES ARE POSSIBLE IN THE HIGHER ELEVATIONS FRIDAY
NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 20, 6:16 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT THU OCT 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     3 SE CHARLESTON         38.32N  81.59W
10/20/2016                   KANAWHA            WV   911 CALL CENTER

            PER 911 CENTER... TREE DOWN AT 44TH AND VENABLE AVE IN
            KANAWHA CITY. RADAR ESTIMATED TIME.

&&

EVENT NUMBER RLX1601330

26
Local storm report, Oct 20, 6:20 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT THU OCT 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MARIETTA                39.42N  81.45W
10/20/2016                   WASHINGTON         OH   PUBLIC

            LARGE TREE ON VEHICLE. 300 BLOCK FRONT STREET VIA
            FACEBOOK.

&&

EVENT NUMBER RLX1601331

26
Special weather statement, Oct 20, 6:22 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT THU OCT 20 2016

WVZ015>020-027>030-037-202300-
CLAY-CALHOUN-RITCHIE-BRAXTON-NICHOLAS-KANAWHA-ROANE-WIRT-DODDRIDGE-
LEWIS-GILMER-
622 PM EDT THU OCT 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ROANE...
SOUTHEASTERN RITCHIE...EAST CENTRAL WIRT...SOUTHERN DODDRIDGE...NORTH
CENTRAL NICHOLAS...CALHOUN...CLAY...NORTHWESTERN LEWIS...GILMER...
BRAXTON AND EAST CENTRAL KANAWHA COUNTIES...

AT 622 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF GRANTSVILLE TO BIG OTTER
TO 7 MILES NORTH OF SMITHERS. MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GLENVILLE...SUTTON...GRANTSVILLE...CLAY...GASSAWAY...GLEN...
ARNOLDSBURG...BIRCH RIVER...WALLBACK...BIG OTTER...CEDAR CREEK STATE
PARK...HARRISON...BURNSVILLE...FLATWOODS...SAND FORK...AUBURN...COXS
MILLS...BICKMORE...WILSIE AND CHLOE.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 29 AND 86.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3927 8061 3877 8053 3838 8077 3831 8138
      3863 8120 3906 8126
TIME...MOT...LOC 2222Z 245DEG 34KT 3906 8115 3861 8108 3828 8128

COOPER
Local storm report, Oct 20, 6:35 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
635 PM EDT THU OCT 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 S BARTLETT            39.40N  81.82W
10/20/2016                   WASHINGTON         OH   911 CALL CENTER

            HOUSE TRAILER BLOWN OFF FOUNDATION ONTO ITS SIDE

&&

EVENT NUMBER RLX1601332

26
Special weather statement, Oct 20, 6:53 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
653 PM EDT THU OCT 20 2016

WVZ030-031-202330-
HARRISON-LEWIS-
653 PM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEWIS AND SOUTHWESTERN
HARRISON COUNTIES...

AT 653 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JACKSON
MILL... OR NEAR WESTON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTON...STONEWALL JACKSON...JACKSON MILL...WEST MILFORD...LOST
CREEK...JANE LEW...CAMDEN AND ALUM BRIDGE.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 94 AND 109.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3926 8043 3910 8030 3906 8031 3905 8031
      3897 8060 3909 8070
TIME...MOT...LOC 2253Z 237DEG 22KT 3906 8055

COOPER
Special weather statement, Oct 20, 6:56 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT THU OCT 20 2016

WVZ028>030-039-202330-
BRAXTON-LEWIS-UPSHUR-GILMER-
656 PM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN UPSHUR...CENTRAL
LEWIS...EAST CENTRAL GILMER AND NORTHEASTERN BRAXTON COUNTIES...

AT 655 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF GLENVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTON...STONEWALL JACKSON...BURNSVILLE...SAND FORK...FRENCH CREEK...
LORENTZ...WALKERSVILLE...SAND RUN...STOUTS MILLS AND HORNER.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 72 AND 100.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3876 8070 3882 8078 3890 8080 3896 8071
      3899 8061 3908 8029 3888 8025
TIME...MOT...LOC 2255Z 237DEG 36KT 3888 8065

COOPER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:46 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler, Wood44 min
Oct 20, 4:28 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler32 min
Oct 20, 5:06 PM EDTSpecial Weather StatementRLXBoone, Jackson, Kanawha, Putnam39 min
Oct 20, 5:11 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln34 min
Oct 20, 5:43 PM EDTSpecial Weather StatementRLXCalhoun, Clay, Kanawha, Roane47 min
Oct 20, 6:22 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Clay, Gilmer38 min
Oct 20, 6:53 PM EDTSpecial Weather StatementRLXLewis37 min
Oct 20, 6:56 PM EDTSpecial Weather StatementRLXLewis34 min
Oct 20, 7:28 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor32 min
Oct 20, 7:58 PM EDTSpecial Weather StatementRLXTaylor32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.